Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Hanford, CA

August 4, 2022Fresno County, California

NWS Hanford, CA issued this flash flood warning at Aug 4, 2022, 4:14 PM PDT for Fresno County, California. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 4:14 PM PDT (23:14 UTC)
Expired
Aug 4, 2022, 6:00 PM PDT
In force
106 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3830 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS56 KHNX 042314
FFWHNX
CAC019-050100-
/O.NEW.KHNX.FF.W.0013.220804T2314Z-220805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
414 PM PDT Thu Aug 4 2022

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  Northeastern Fresno County in central California...

* Until 600 PM PDT.

* At 414 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Upper Burnt Corral, Florence Lake, High Sierra, West Woodchuck 
  Meadow, Lake Thomas Edison, Kaiser Point and Blackcap Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3705 11867 3702 11880 3697 11892 3717 11907
      3734 11918 3747 11901 3716 11873

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JDB
2 follow-up statements
007 
WGUS76 KHNX 050011
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
511 PM PDT Thu Aug 4 2022

CAC019-050100-
/O.CON.KHNX.FF.W.0013.000000T0000Z-220805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
511 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR NORTHEASTERN FRESNO COUNTY...

At 511 PM PDT, Doppler radar indicated thunderstorms moving out of 
the warned area. Between 1 and 2 inches of rain have fallen. The 
expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Upper Burnt Corral, Florence Lake, High Sierra, West Woodchuck 
  Meadow, Lake Thomas Edison, Kaiser Point and Blackcap Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3705 11867 3702 11880 3697 11892 3717 11907
      3734 11918 3747 11901 3716 11873

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JDB
576 
WGUS76 KHNX 050052
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
552 PM PDT Thu Aug 4 2022

CAC019-050102-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-220805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
552 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR 
NORTHEASTERN FRESNO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3705 11867 3702 11880 3697 11892 3717 11907
      3734 11918 3747 11901 3716 11873

$$

JDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:02 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 1:02 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
102 PM PDT Thu Aug 4 2022

.SYNOPSIS...
The above average heat will subside after today. The monsoon
moisture will be the main story for the next two days as most of the
eastern portion of the forecast area including the Sierra Nevada,
Tehachapi, and the Kern County Desert will have at least a 20%
chance of thunderstorms and rain with the SIerras having over 50%
chance.

&&

.DISCUSSION...
Currently, we have a ridge parked over the Four Corners which is
leading to the advection of monsoonal moisture into our forecast
area. This combination of moisture and above average temperatures
will contribute to more thunderstorms today especially in the Kern
County Desert and the Sierras. In addition, the moisture will bring
a near 20% chance of rain overnight on Friday to some of the Valley
locations such as Visalia and Bakersfield. Flash Flooding is
possible in the mountains during this time especially if the
storms produce rain at a rate of 1-2 inch/hour. Flash Flood
warnings may be issued for the mountains if the radar detects
significant rainfall.

On Friday, the ridge will move out of the area with an approaching
trough. The trough will get the temperatures to drop back down to
average and the rain chances will taper off including the Sierra
Friday night. Most locations will have a probability of 50% and
above of temperatures at or below 100 degrees on Friday. The
temperatures will remain at seasonal average into the middle of next
week as the trough begins to trek up north towards Oregon which will
also shut off the monsoon moisture tap. Both the GEFS and
European model ensembles are in good agreement about the trough
off the Pacific coast and have the center of the ridge being over
Colorado and New Mexico.

&&

.AVIATION...
VFR conditions will prevail for the next 24 hours.
The only concern will be thunderstorms which will taper off and be
spotty starting at 05Z but will pick up with an increase of moisture
at 09Z.

&&

.AIR QUALITY ISSUES...
On Thursday August 4 2022... Unhealthy for
Sensitive Groups in Fresno... Kern and Tulare Counties... and
Sequoia National Park and Forest.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

JPK

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:04 PM PDTAreal Flood AdvisoryHNXFresno116 min
Aug 3, 5:07 PM PDTAreal Flood AdvisoryHNXMadera3 hr
Aug 3, 5:13 PM PDTSpecial Weather StatementHNXMono47 min
Aug 4, 12:39 PM PDTFlash Flood Warning Considerable damage threatHNXTulare59 min
Aug 4, 1:23 PM PDTFlash Flood WarningHNXFresno, Tulare59 min
Aug 4, 1:44 PM PDTFlash Flood WarningHNXKern59 min
Aug 4, 2:08 PM PDTFlash Flood WarningHNXKern112 min
Aug 4, 2:17 PM PDTFlash Flood WarningHNXTulare3 hr
Aug 4, 2:22 PM PDTFlash Flood WarningHNXMariposa, Tuolumne83 min
Aug 4, 2:40 PM PDTFlash Flood WarningHNXKern65 min
Aug 4, 4:05 PM PDTFlash Flood WarningHNXMadera115 min
Aug 4, 4:38 PM PDTFlash Flood WarningHNXKern2 hr
Aug 4, 4:40 PM PDTSpecial Weather StatementHNXKern35 min
Aug 4, 4:53 PM PDTSpecial Weather StatementHNXMadera37 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.